Alert archive / Texas / Flash Flood Warnings in 2020

Flash Flood Warning 12, NWS Lake Charles, LA

August 1, 2020Jasper County, Newton County, Tyler County, Texas

NWS Lake Charles, LA issued this flash flood warning at Aug 1, 2020, 3:55 AM CDT for Jasper County, Newton County, Tyler County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2020, 3:55 AM CDT (08:55 UTC)
Expired
Aug 1, 2020, 7:00 AM CDT
In force
3 hr
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Flood severity
None

Counties Jasper County, TX, Newton County, TX, Tyler County, TX

The radar

The Lake Charles radar (KLCH), 102 km from the middle of the area, began a volume at 08:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 8.9 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2020-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2732 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2020-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2732 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
942 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

873 
WGUS54 KLCH 010855
FFWLCH
TXC241-351-457-011200-
/O.NEW.KLCH.FF.W.0012.200801T0855Z-200801T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lake Charles LA
355 AM CDT Sat Aug 1 2020

The National Weather Service in Lake Charles has issued a

* Flash Flood Warning for...
  East Central Jasper County in southeastern Texas...
  West Central Newton County in southeastern Texas...
  Southeastern Tyler County in southeastern Texas...

* Until 700 AM CDT.

* At 355 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 4 inches of rain 
  have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Doppler radar.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets and underpasses as well as other
           drainage and low lying areas.

* Some locations that will experience flash flooding include...
  Kirbyville, Call, Town Bluff, Fred, Mt. Union, Magnolia Springs, 
  Spurger, Roganville, Trout Creek and Bleakwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Please report flooding to your local law enforcement agency when you 
can do so safely.

&&

LAT...LON 3053 9427 3083 9427 3084 9379 3055 9379
      3053 9418 3053 9423

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-3 INCHES IN 1 HOUR 

$$

MM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 9:29 PM CDT, 6 hours 26 minutes earlier.

Area forecast discussion, Jul 31, 9:29 PM CDT, 6 hours 26 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
929 PM CDT Fri Jul 31 2020

.DISCUSSION...
Wx map shows cool front moving through North Texas across the
ArkLaTex. Ahead of the front was a line of strong TSRA, with a
couple of severe thunderstorms across Central Louisiana, mainly
for radar indicated winds above 50 kts. What's left of the outflow
boundary is across lower Acadiana. Radar showing additional
showers and thunderstorms developing across Southeast Texas.

For the forecast, updated evening temperature/dewpoint grids to
reflect the cool pool of air behind the thunderstorms, likely to
moderate a couple of degrees upward to the mid 70s just before
daybreak. Latest HRRR keeps at least scattered showers and
thunderstorms over the area as the front continues to approach
couples with available moisture and upper level lift. Thus, will
keep the chances in overnight.

DML

&&

.PREV DISCUSSION... /issued 642 PM CDT Fri Jul 31 2020/

AVIATION...A line of storms is currently working southeast across
the area with lower vis and gusty winds. While these storms should
exit the area later this evening, additional showers can be
expected through most of the period. This will cause spotty lower
flight categories. Winds outside of the storms will be southwest
and become west to northwest tonight then back more southerly
tomorrow.

PREV DISCUSSION... /issued 351 PM CDT Fri Jul 31 2020/

DISCUSSION...
A short wave is moving out of the Plains and int the Mid-
Mississippi Valley with the trough axis trailing down into central
Texas. This system will continue to move off to the east, and
bring a surface trough, basically a weak "cool" front/dryline
feature into the forecast area this evening, then stalling near
the coast on Saturday.

Already seeing a good deal of showers and thunderstorms north of
the forecast area with this feature, and the activity will
gradually work its way to the southeast during the evening and
overnight.

A few strong thunderstorms will be possible for the remainder of
the afternoon into early evening while instability is still
adequate, with the main hazards being occasional cloud to ground
lightning and strong gusty winds. Shower activity should continue
through the night, however intensity should decrease.

The trough axis at the surface will stall out on Saturday, keeping
decent chances of showers and thunderstorms in the forecast,
before the surface feature begins to wash-out by Sunday.

Some lower pops can be expected on Sunday into early next week as
the forecast area is on the west side of the trough, with a dry
northwest flow in the mid levels. Some of this dry air may mix
down during the daytime, allowing for slightly lower dewpoints and
a little less humid conditions.

Surface moisture begins to increase by the middle part of the
week, along with the forecast area still being in a little bit of
weakness as the upper level ridge will be center over the
southwest US. So expect pops to increase to seasonal norms during
that time frame.

Rua

MARINE...
A modest southwest flow will continue tonight ahead of a surface
trough that will near the coastal waters, with winds becoming more
westerly over the weekend, as the trough stalls and dissipates
north of the coast. This trough will briefly increase showers and
thunderstorms for late tonight into Saturday.

Early next week, weak high pressure will be situated over the
northern Gulf with mainly light and variable winds and low seas.

Rua

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  72  90  71  93 /  50  20  10  20
LCH  76  89  75  91 /  50  30  10  30
LFT  76  89  74  91 /  40  40  10  30
BPT  76  90  76  92 /  50  30  10  30

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...None.
&&

PUBLIC...08
Hazardous weather outlook, Jul 31, 3:33 PM CDT, 12 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
333 PM CDT Fri Jul 31 2020

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-012100-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-East Cameron-
Tyler-Hardin-Jefferson-Orange-Northern Jasper-Northern Newton-
Southern Jasper-Southern Newton-
333 PM CDT Fri Jul 31 2020

This Hazardous Weather Outlook is for central Louisiana, south
central Louisiana, southwest Louisiana, west central Louisiana and
southeast Texas.

.DAY ONE...This afternoon and tonight.

A few strong thunderstorms may move across sections of the forecast
area mainly north of the I-10 corridor. Occasional cloud to ground
lightning and strong gusty winds will accompany some of the storms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Scattered showers and thunderstorms will continue to develop each
afternoon through the weekend, then again for the middle of next
week. Periods of heavy downpours and occasional lightning will be
possible, but severe weather is not expected with this activity.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ430-432-435-450-452-455-470-472-475-012100-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
out 20 NM-Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
333 PM CDT Fri Jul 31 2020

This Hazardous Weather Outlook is for the Gulf of Mexico and the
coastal lakes and bays of the Gulf of Mexico.

.DAY ONE...This afternoon and tonight.

A few thunderstorms will move into the coastal waters late tonight.
Occasional cloud to water lightning, along with locally higher winds
and seas, will be possible with the storms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Scattered showers and thunderstorms will continue through Saturday.
Occasional cloud to water lightning will be possible with these
storms.

Scattered showers and thunderstorms will continue to develop through
Sunday, then again for the middle of next week for the coastal areas,
with isolated activity over the offshore waters each night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 31, 11:39 PM CDT, 4 hours 16 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
1139 PM CDT Fri Jul 31 2020

TXZ180-259-010515-
Northern Jasper TX-Tyler TX-
1139 PM CDT Fri Jul 31 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TYLER AND EAST
CENTRAL JASPER COUNTIES UNTIL 1215 AM CDT...

At 1139 PM CDT, Doppler radar was tracking a strong thunderstorm near
Mt. Union, or 7 miles west of Kirbyville, moving east at 10 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Kirbyville, Magnolia Springs and Mt. Union.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3059 9415 3075 9414 3075 9389 3054 9391
TIME...MOT...LOC 0439Z 283DEG 9KT 3065 9402

Tingler
Special weather statement, Aug 1, 12:16 AM CDT, 3 hours 39 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
1216 AM CDT Sat Aug 1 2020

LAZ030-TXZ259>262-010600-
Beauregard LA-Southern Newton TX-Northern Newton TX-
Northern Jasper TX-Southern Jasper TX-
1216 AM CDT Sat Aug 1 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BEAUREGARD PARISH...
SOUTHWESTERN NEWTON AND SOUTHEASTERN JASPER COUNTIES UNTIL 100 AM
CDT...

At 1216 AM CDT, Doppler radar was tracking a strong thunderstorm near
Call, moving southeast at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Kirbyville, Call, Buna, Devils Pocket, Wrights Settlement, Trout
Creek, Bancroft and Old Salem.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3069 9388 3051 9355 3040 9368 3040 9374
      3039 9376 3036 9375 3034 9376 3025 9387
      3052 9407 3054 9407
TIME...MOT...LOC 0516Z 303DEG 15KT 3053 9389

MM
Special weather statement, Aug 1, 1:18 AM CDT, 2 hours 37 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
118 AM CDT Sat Aug 1 2020

LAZ030-041-TXZ262-010700-
Calcasieu LA-Beauregard LA-Southern Newton TX-
118 AM CDT Sat Aug 1 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BEAUREGARD...
NORTHWESTERN CALCASIEU PARISHES IN SOUTHWESTERN LOUISIANA AND
SOUTHWESTERN NEWTON COUNTIES UNTIL 200 AM CDT...

At 118 AM CDT, Doppler radar was tracking a strong thunderstorm near
Devils Pocket, or 7 miles north of Deweyville, moving southeast at 15
mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Vinton, Starks, Deweyville, Devils Pocket, Lunita and Edgerly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3038 9388 3052 9377 3040 9338 3014 9357
TIME...MOT...LOC 0618Z 299DEG 13KT 3042 9373

MM

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 11:39 PM CDTSpecial Weather StatementLCHJasper36 min
Aug 1, 12:16 AM CDTSpecial Weather StatementLCHNewton44 min
Aug 1, 4:17 AM CDTSpecial Weather StatementLCHOrange43 min
Aug 1, 5:59 AM CDTFlash Flood WatchLCHHardin, Jasper, Newton, Tyler6 hr
Aug 1, 6:02 AM CDTFlash Flood WarningLCHJasper, Tyler3 hr
Aug 1, 6:38 AM CDTSpecial Weather StatementLCHNewton52 min

Nearby

Flash Flood Warnings in Texas, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.